ABOUT MIRENA® IUD and PTC
Dalimonte Rueb LLP is evaluating potential cases of women claiming to have suffered a syndrome called “Pseudotumor Cerebri” (PTC) as a result of their use of the Mirena® intrauterine system (IUS), a contraceptive device manufactured by Bayer. This syndrome is also sometimes referred to by other names, such as “Intracranial Hypertension,” “Benign Intracranial Hypertension,” and “Idiopathic Intracranial Hypertension.”
The Mirena® IUD consists of a T-shaped polyethylene frame with a reservoir containing levonorgestrel. Levonorgestrel is a second-generation synthetic hormone, and is released into the intrauterine cavity. Mirena® is indicated for: 1) intrauterine contraception for up to 5 years; and 2) treatment of heavy menstrual bleeding in women who chose to use an IUD as their method of contraception.
Bayer touts the Mirena® device as being 99% effective in preventing pregnancy, and also as being a “low to no hormone” alternative for contraception. While it is true that Mirena® contains no estrogen, which is commonly found in other contraceptives such as oral birth control pills, it does contain the synthetic hormone levonorgestrel. Mirena® is thought to work by thickening the cervical mucous, preventing sperm from entering the uterus, inhibiting sperm movement, and thinning the uterine lining; these actions combine to contribute to contraception.
Mirena® is contraindicated for some women, and currently, its label warns of approximately ten distinct adverse effects. Severe headaches and migraines were reported in 7.7% of women using Mirena® in clinical trials. Although headaches and migraines could be indicators of other medical conditions, they are also relevant to an injury that we are currently investigating, called Pseudotumor Cerebri (PTC). The Mirena® label does not warn women of an increased risk for PTC. Even the medical community does not commonly know about an increased risk for PTC for women who use Mirena.®
Pseudotumor Cerebri (PTC, also commonly called idiopathic intracranial hypertension or benign intracranial hypertension) is a syndrome that arises due to increased pressure and fluid build up in the skull. Increased pressure within the skull can cause headaches and swelling of the optic nerves, the cables that connect the eyes with the brain. When the optic nerves are swollen, it is common to have brief episodes of visual blurring or “grey-outs.” If left undiagnosed or untreated, this condition can cause progressive – or even permanent – loss of vision.
A proper diagnosis for PTC requires a series of tests, including MRIs and a lumbar puncture (LP, or “spinal tap”). Sometimes one spinal tap may help to alleviate the pressure in the short term, but Mirena® users can have “relapses” that require further treatment to correct PTC and its symptoms. Treatments can include medication, such as Diamox or acetazolamide, or even more aggressive surgical procedures, such as shunts or optic nerve sheath fenestration.
Sometimes PTC and its symptoms are alleviated following the removal of Mirena®. Other times, in some women, PTC and its symptoms may persist even after Mirena® is removed.
Jennifer Orendi of Dalimonte Rueb LLP has been appointed to the Plaintiffs’ Steering Committee for the Federal Court Multi-District Litigation (MDL) of In re: Mirena IUS Levonorgestrel-Related Products Liability Litigation (No. II). This means that our firm is at the forefront of this litigation, and also plays a significant role in helping to steer the course of the lawsuits against Bayer on behalf of the women who have suffered from neurological injuries as a result of Mirena.®
If you were diagnosed with Pseudotumor Cerebri (or Benign Intracranial Hypertension, Idiopathic Intracranial Hypertension, or Intracranial Hypertension) while using Mirena®, or you began to experience any of the following symptoms while using Mirena®, we may be able to help you:
- Severe headaches or migraines, especially of greater severity than typical headaches that you may have experienced before using Mirena®
- Blurred vision
- Double vision
- Decreases in your visual field
- Papilledema (swelling of optic nerves, typically diagnosed by an optometrist)
- Tinnitus (ringing or whooshing in your ears)
- Neck or shoulder stiffness
1250 Connecticut Ave. NW STE 200,
Washington DC 20036